Pennsylvania, 2017

Heavy Snow in Pennsylvania, March 9 to 10, 2017

March 9 to 10, 2017 · NWS BGM · 2 events in 2 counties and zones

Low pressure tracked from the lower Ohio Valley during the evening of the 9th to well off the New Jersey coast by the afternoon of the 10th. Snow fell across parts of northeast Pennsylvania from the evening of the 9th to the afternoon of the 10th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure tracked from the lower Ohio Valley during the evening of the 9th to well off the New Jersey coast by the afternoon of the 10th. Snow fell across parts of northeast Pennsylvania from the evening of the 9th to the afternoon of the 10th. Snowfall accumulations generally ranged from 6 to 8 inches in Lackawanna and Luzerne counties of northeast Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 9, 3:28 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 9, 3:28 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
328 PM EST Thu Mar 9 2017

.SYNOPSIS...
A low pressure system, passing by to our south, will bring
parts of the area snow tonight into Friday. This will mainly
impact northeast Pennsylvania and Sullivan County New York. This
system will be followed by an arctic front bringing very cold
conditions for this weekend.
&&

.NEAR TERM /THROUGH FRIDAY/...
Gusty W/NW winds continue this afternoon in pressure gradient
behind low over Atlantic Canada. A frontal boundary is situated
just off to the south over central PA. In the very near term,
still have some concerns for the next couple hours from Twin
Tiers southward for increased brush fire risk due to winds and
low RH values. Winds will finally relax early this evening
bringing this threat to an end. Beyond this time, attention will
be on low pressure system which is still slated to develop
along baroclinic zone and move by south of the region off the
mid Atlantic coast tomorrow. The latest model guidance is just
a bit farther south with this low and also a little later with
the onset of precipitation which makes sense given how dry
profiles are. For this reason, delayed onset of Advisory until
3z but it remains in effect for same zones over NE PA. Expect
onset of precip to be in the very late evening into the early
overnight. A little rain or mixed precip may occur at the start
before a change to all snow occurs. Steadiest and heaviest
precipitation will occur late tonight into the first part of
Friday morning before snow winds down west to east. With the low
passing south of the region, heaviest precip will again be over
our southern zones of NE PA where 2-5 inches expected. There
will likely be a fairly tight gradient along the northern edge
of the system and at this point, thinking is for just a coating
up to an inch so over the Twin Tiers with no snow accumulation
for points north.

Above system will move out west to east late Friday morning into
the early afternoon but will be quickly followed by another
front moving through bringing a reinforcing shot of cold air.The
remainder of the day will feature strong gusty, winds with
scattered snow flurries and snow showers in W/NW flow. Due to
deep mixed layer, cold advection pattern and strong
environmental flow we have increased the winds in the grids for
tomorrow as we generally expect winds gusting 25 to 35 mph by
afternoon. Lows tonight will generally be in the 20s to low 30s
and won't rise too much Friday due to cold advection.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
145 pm update... A cold, wintry period is in store.

Friday night through Saturday, as an upper-level low slowly
swings across Quebec and towards the Maritime Provinces, a deep
NW flow of cold air will prevail across CNY/NEPA. Given a
300-310 wind trajectory, the pattern is generally favorable for
LES over much of CNY. However, amounts continue to look fairly
light, with dry near-surface air and lowering inversion heights
(dropping from 750-800 mb Friday night, down to around 850 mb
Saturday) the main detractors. Also, we're getting to the time
of year when lake-effect snow showers during the afternoon tend
to exhibit cellular/disorganized characteristics. Bottom line,
in the most favored areas (elevated terrain of southern Onondaga
and southwestern Madison counties), accumulations should be on
the order of 1-2" about every 12 hours. Outside of the main
lake-effect areas, occasional flurries and partly cloudy skies
are foreseen.

Again, the main story perhaps, will be the bitter cold wind
chills. Progged apparent temperatures will easily drop into the
-10 to -20F range later Friday night and Saturday morning, from
the southern Tug Hill and Mohawk Valley regions, southward
through the Catskills. Wind Chill Advisories may ultimately be
needed for these areas, and we'll continue to highlight this in
the Hazardous Weather Outlook. Elsewhere, with slightly less
wind, we're looking at zero to -10F apparent temperatures much
of the time (still no bargain). Actual air temperatures will
only manage to reach the teens or lower-mid 20s Saturday
afternoon.

Saturday night and Sunday, as a surface ridge axis slowly
approaches, the air mass will further dry out, with any residual
flurries diminishing during the second half of the weekend.
Although there will be less wind, it will still be quite cold
for early-mid March, with lows Saturday night in the single
digits and teens, and highs Sunday in the upper teens and 20s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
2 pm update... Winter should continue to hang tough next week,
with a persistent large-scale trough over the eastern CONUS and
ridging across the western states.

The main system of interest is Monday night-Tuesday, when a
northern stream short-wave amplifies into the long-wave trough
axis across the eastern U.S. and helps a strong coastal storm
develop. Although current indications are that the heaviest snow
will remain well to the east of CNY/NEPA, tied to the rapidly
intensifying surface low offshore, some snow is still likely for
our region, tied to the strong upper-level trough. Stay tuned
for further details over the next few days.

Later next week, temperatures should remain below average, with
a persistent NW flow of cold air. Also, the usual lake-effect
/lake-enhanced snow showers and flurries which accompany these
types of patterns should last through at least Wednesday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Mainly VFR this afternoon with the exception being KRME where
brief MVFR conditions will be possible for the next hour or
two.

For tonight, a low pressure system will move by to the south and bring
a period of snow overnight into early Friday morning for KAVP.
Expect predominate IFR visbys with period of below alt. min
visbys possible. The low has trended just a bit farther south so
at this point only expecting some unrestricted flurries for
KBGM/KELM with dry weather / VFR for remaining sites to the
north.

For Friday, snow moves out with a low VFR deck predominating.
There will likely be some flurries around but at this point
confidence not high enough to include in TAFs.

Gusty W/NW winds 10-20 gusting up to 25 knots this afternoon
diminishing by this evening. N/NW winds overnight 5-10 knots or
less. NW wind pick up again Friday with gusts up to 25 knots
possible by Friday afternoon.

OUTLOOK...

Friday afternoon through Sunday...Occasional restrictions in
snow showers are most likely to occur at KSYR and KRME, with
mostly VFR elsewhere.

Monday...Mainly VFR. Some restrictions in snow could develop
late in the day, especially KELM, KBGM, and KAVP.

Monday night - Tuesday...Chance of snow with associated
restrictions as a coastal storm moves by to the east.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 10 PM this evening to noon EST
     Friday for PAZ043-044-047-048-072.
NY...None.

&&

SYNOPSIS...PCF
NEAR TERM...PCF
SHORT TERM...MLJ
LONG TERM...MLJ
AVIATION...PCF
Hazardous weather outlook, Mar 9, 2:12 PM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
212 PM EST Thu Mar 9 2017

NYZ009-036-037-045-046-057-062-101915-
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Delaware-
Sullivan-
212 PM EST Thu Mar 9 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very cold air will pour into the region Friday night and Saturday.
This will lead to bitter cold wind chills. Wind Chill Advisories may
later be required. Stay tuned for additional updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ043-044-047-048-072-101915-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
212 PM EST Thu Mar 9 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON
EST FRIDAY...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>018-022>025-044-055-056-PAZ038>040-101915-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Cortland-Tioga-Broome-Bradford-Susquehanna-Northern Wayne-
212 PM EST Thu Mar 9 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jurewicz

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Lackawanna

When
March 9, 6:00 PM EST to March 10, 12:00 PM EST
Where
Lackawanna forecast zone
Reported by
Trained Spotter
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches fell in Lackawanna and Luzerne Counties.

Heavy Snow, Luzerne

When
March 9, 6:00 PM EST to March 10, 12:00 PM EST
Where
Luzerne forecast zone
Reported by
Trained Spotter
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches fell in Lackawanna and Luzerne Counties.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690549, 690550.